1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin in type 1?

Discussion in 'Type 1 Diabetes' started by Marie4james, Apr 3, 2021.

  1. Marie4james

    Marie4james LADA · Active Member

    Messages:
    30
    Likes Received:
    28
    Trophy Points:
    58
    Hi! I’m was diagnosed as type 1 recently and I’m on Levmir 5u morning 3u evening. (Switched from Lantus as I was going low at night and high during the day.) I’m also on novirapid 1:10carbs. My control has been really good since the switch to levemir. (I was up in the teens). My consultant recommended I also try and add in Metformin to see if this might help. I haven’t started it yet as I only wanted to change one thing at a time. My question is, have any other type 1s (LADA) used Metformin to help control? If I add it in am I more likely to hypo?
     
  2. searley

    searley Type 1 · Moderator
    Staff Member

    Messages:
    1,536
    Likes Received:
    582
    Trophy Points:
    173
    Not me.. but my dad has and for him he has been much better since and his insulin requirement had dropped too
     
    • Informative Informative x 3
  3. EllieM

    EllieM Type 1 · Moderator
    Staff Member

    Messages:
    4,289
    Likes Received:
    2,210
    Trophy Points:
    198
    My (limited) understanding is that metformin reduces glycogen production from the liver so would help with the dawn phenomena. This is good, but then presumably it would lessen the effect of the liver when rescuing you from hypos? (Which is why I am hesitant so will follow this thread with interest).

    I actually went on a metformin double blind (so I may or may not have taken it) a few years ago, and thought it might have helped a bit. (Really hard to tell because I also trialled a libre for 8months of that period). I wasn't warned about hypos so maybe it's not an issue?

    Anyway, I'm still on the fence so would love to hear opinions from others. (My GP will give me metformin if I ask for it.)
     
    • Like Like x 2
  4. EllieM

    EllieM Type 1 · Moderator
    Staff Member

    Messages:
    4,289
    Likes Received:
    2,210
    Trophy Points:
    198
    No hypo issues?
     
    • Like Like x 1
  5. searley

    searley Type 1 · Moderator
    Staff Member

    Messages:
    1,536
    Likes Received:
    582
    Trophy Points:
    173
    No… but as I say his insulin requirement has gone down… had he not reduced insulin then he would have had issues

    So as anything when making a change you need to monitor it

    Would I take metformin….. erm no way on this planet would I take it!!!
     
    • Like Like x 3
  6. jahmoo

    jahmoo Type 1 · Member

    Messages:
    15
    Likes Received:
    2
    Trophy Points:
    43
    I tried Metformin but had a horrible reaction to it. Knocked me out every day I took, couldn’t be bothered to anything, tired, stayed in bed till midday. I stopped it after 5 days for one day and I was back to normal within 24hrs. Pity as I’m over weight and this would have helped get my doses lower and reduce weight, but I had a horrible reaction.

    Check out the side effects before taking so you’re aware of any other issues.
     
    • Hug Hug x 2
    • Agree Agree x 1
  7. Hertfordshiremum

    Hertfordshiremum · Well-Known Member

    Messages:
    200
    Likes Received:
    95
    Trophy Points:
    48
    Hi I have had type 1 LADA for three years. The first year I also took metformin unfortunately even the slow release gave me upset stomach quite frequently and I had regular hypos, cutting the grass was particularly bad and even during the night. The upset stomachs got progressively worse not better and the hypos increased. My nurse suggested coming off it and seeing what happened as by this time I had a Libre and I was much better without it! More in range whereas before I would frequently hypo and when having upset stomach would be frequently hyper. Didn’t agree with me and I stuck it out for almost a year, may work for you but I suggest wearing a Libre and keep a very close eye.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook